Alert archive / California / High Wind Watches in 2021

High Wind Watch 4, NWS Hanford, CA

December 12, 2021Kern County, California

NWS Hanford, CA issued this high wind watch at Dec 12, 2021, 12:30 PM PST for Kern County, California. It took effect at Dec 13, 2021, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2021, 12:30 PM PST (20:30 UTC)
In effect from
Dec 13, 2021, 12:00 PM PST
Expired
Dec 13, 2021, 2:08 AM PST
In force
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS76 KHNX 122030
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1230 PM PST Sun Dec 12 2021

CAZ300-308-130430-
/O.CON.KHNX.WI.Y.0048.211213T0600Z-211214T1200Z/
West Side Mountains north of 198-West Side Mountains South of 198-
Including the cities of San Luis Reservoir, Blackwells Corner, 
and McKittrick
1230 PM PST Sun Dec 12 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 AM PST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...West Side Mountains north of 198 and West Side 
  Mountains South of 198.

* WHEN...From 10 PM this evening to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ301>307-309>311-313-130430-
/O.CON.KHNX.WI.Y.0048.211213T1200Z-211214T1200Z/
Los Banos - Dos Palos-Merced - Madera - Mendota-Planada -
Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-Buttonwillow - Lost Hills - I5-Delano-Wasco-
Shafter-Hanford - Corcoran - Lemoore-Buena Vista-
Including the cities of Los Banos, Merced, Madera, Atwater, 
Planada, Lake Mcclure, Le Grand, Avenal, Coalinga, 
Lemoore Station, Five Points, Kettleman City, Selma, Sanger, 
Parlier, Kingsburg, Kerman, Fresno, Lost Hills, Buttonwillow, 
Delano, Wasco, Alpaugh, Shafter, Hanford, Lemoore, Corcoran, 
and Taft
1230 PM PST Sun Dec 12 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO 4 AM PST
TUESDAY...

* WHAT...Southeast to south winds 15 to 25 mph with gusts up to 
  40 mph expected.

* WHERE...Portions of the San Joaquin Valley.

* WHEN...From 4 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ316-334>336-130430-
/O.NEW.KHNX.HW.A.0004.211213T2000Z-211214T1200Z/
South End San Joaquin Valley-Tehachapi-Grapevine-
Frazier Mountain Communities-
Including the cities of Lamont, Arvin, Tehachapi, Grapevine, 
Lebec, and Frazier Park
1230 PM PST Sun Dec 12 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
MONDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...South End San Joaquin Valley, Tehachapi, Grapevine and
  Frazier Mountain Communities. The strongest gusts will likely
  occur through the Grapevine, including along Interstate 5 from 
  Lebec to the Highway 99 split, and over exposed ridges.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

BSO
2 follow-up statements
089 
WWUS76 KHNX 130414
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
814 PM PST Sun Dec 12 2021

CAZ300-308-131315-
/O.CON.KHNX.WI.Y.0048.211213T0600Z-211214T1200Z/
West Side Mountains north of 198-West Side Mountains South of 198-
Including the cities of San Luis Reservoir, Blackwells Corner, 
and McKittrick
814 PM PST Sun Dec 12 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...West Side Mountains north of 198 and West Side 
  Mountains South of 198.

* WHEN...From 10 PM this evening to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ301>307-309>311-313-131315-
/O.CON.KHNX.WI.Y.0048.211213T1200Z-211214T1200Z/
Los Banos - Dos Palos-Merced - Madera - Mendota-Planada -
Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-Buttonwillow - Lost Hills - I5-Delano-Wasco-
Shafter-Hanford - Corcoran - Lemoore-Buena Vista-
Including the cities of Los Banos, Merced, Madera, Atwater, 
Planada, Lake Mcclure, Le Grand, Avenal, Coalinga, 
Lemoore Station, Five Points, Kettleman City, Selma, Sanger, 
Parlier, Kingsburg, Kerman, Fresno, Lost Hills, Buttonwillow, 
Delano, Wasco, Alpaugh, Shafter, Hanford, Lemoore, Corcoran, 
and Taft
814 PM PST Sun Dec 12 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO 4 AM PST
TUESDAY...

* WHAT...Southeast to south winds 15 to 25 mph with gusts up to 
  40 mph expected.

* WHERE...Portions of the San Joaquin Valley.

* WHEN...From 4 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ316-334>336-131315-
/O.CON.KHNX.HW.A.0004.211213T2000Z-211214T1200Z/
South End San Joaquin Valley-Tehachapi-Grapevine-
Frazier Mountain Communities-
Including the cities of Lamont, Arvin, Tehachapi, Grapevine, 
Lebec, and Frazier Park
814 PM PST Sun Dec 12 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE MONDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...South End San Joaquin Valley, Tehachapi, Grapevine and 
  Frazier Mountain Communities. The strongest gusts will likely 
  occur through the Grapevine, including along Interstate 5 from 
  Lebec to the Highway 99 split, and over exposed ridges.

* WHEN...From Monday afternoon through late Monday night.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
667 
WWUS76 KHNX 131008
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
208 AM PST Mon Dec 13 2021

CAZ316-334>336-131815-
/O.UPG.KHNX.HW.A.0004.211213T2000Z-211214T1200Z/
/O.NEW.KHNX.HW.W.0009.211213T2000Z-211214T1200Z/
South End San Joaquin Valley-Tehachapi-Grapevine-
Frazier Mountain Communities-
Including the cities of Lamont, Arvin, Tehachapi, Grapevine, 
Lebec, and Frazier Park
208 AM PST Mon Dec 13 2021

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 AM PST
TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 75 mph 
  expected.

* WHERE...South End San Joaquin Valley, Tehachapi, Grapevine and 
  Frazier Mountain Communities.

* WHEN...From noon today to 4 AM PST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ300-308-131815-
/O.CON.KHNX.WI.Y.0048.000000T0000Z-211214T1200Z/
West Side Mountains north of 198-West Side Mountains South of 198-
Including the cities of San Luis Reservoir, Blackwells Corner, 
and McKittrick
208 AM PST Mon Dec 13 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...West Side Mountains north of 198 and West Side 
  Mountains South of 198.

* WHEN...From 10 PM this evening to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ301>307-309>311-313-131815-
/O.CON.KHNX.WI.Y.0048.211213T1200Z-211214T1200Z/
Los Banos - Dos Palos-Merced - Madera - Mendota-Planada -
Le Grand - Snelling-Coalinga - Avenal-
West Side of Fresno and Kings Counties-Caruthers - San Joaquin -
Selma-Fresno-Clovis-Buttonwillow - Lost Hills - I5-Delano-Wasco-
Shafter-Hanford - Corcoran - Lemoore-Buena Vista-
Including the cities of Los Banos, Merced, Madera, Atwater, 
Planada, Lake Mcclure, Le Grand, Avenal, Coalinga, 
Lemoore Station, Five Points, Kettleman City, Selma, Sanger, 
Parlier, Kingsburg, Kerman, Fresno, Lost Hills, Buttonwillow, 
Delano, Wasco, Alpaugh, Shafter, Hanford, Lemoore, Corcoran, 
and Taft
208 AM PST Mon Dec 13 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southeast to south winds 15 to 25 mph with gusts up to 
  40 mph expected.

* WHERE...Portions of the San Joaquin Valley.

* WHEN...From 4 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Dudley

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this high wind watch went out at Dec 12, 4:36 AM PST, 7 hours 54 minutes earlier.

Area forecast discussion, Dec 12, 4:36 AM PST, 7 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
436 AM PST Sun Dec 12 2021

.SYNOPSIS...Dry and cold conditions will prevail this morning with
subfreezing temperatures again in the Kern County Desert. A slow
moving storm system will begin to spread precipitation in around
Yosemite NP this afternoon. Precipitation will become more widespread
on Monday with moderate to heavy rain and mountain snow expected
Monday evening through Tuesday. Winds will increase late tonight
with breezy to windy conditions at times through Tuesday. A weaker
system will bring a little additional precipitation to the area on
Thursday.

&&

.DISCUSSION...
Another chilly night across the district with a Hard Freeze in the
Kern County Desert. Temperatures across the San Joaquin Valley are
running slightly higher than yesterday but a few rural areas could
still briefly reach the freezing mark this morning. Afternoon highs
in the SJV will generally be in the lower to mid 50s today but will
climb to around 80 in the south end of the valley as well as in the
Kern County Desert.

A strong upper trough is dropping south from the Gulf of Alaska and
will begin to impact the district this afternoon. Precipitation has
been streaming inland across northern California overnight but rain
amounts have been fairly light so far. Precip will begin to move in
over the Sierra Nevada around Yosemite NP this afternoon but will be
slow to move south. Precipitation will mainly be from Fresno County
northward through Monday afternoon then becoming more widespread. A
surge of higher precipitable water and increased dynamics will bring
periods of moderate to heavy rain and mountain snow Monday evening
through Tuesday. A Winter Storm Warning is in effect for the Sierra
Nevada from 4 AM Monday through 10 PM Tuesday. QPF has changed little
with snow accumulations of 2 to 5 feet above 5000 feet expected and
isolated amounts of 6 to 8 feet possible over the higher elevations.
Snow levels will be above the major pass levels in Kern County for
most of the event but will lower Tuesday evening as the precipitation
winds down. An inch or two of snow is possible along the Grapevine
and Tehachapi Pass Tuesday night. Rain amounts in the Sierra Foothills
will range from 2 to 6 inches with potential for flooding along with
rock and mudslides, especially around burn scars. Rain amounts in the
San Joaquin Valley will likely be very variable due to rain shadowing.
Rain amounts of 1 to 2 inches are expected from Merced County south
to Fresno County. Rain amounts south of Fresno County will generally
range from 0.5 to 1 inch. The Kern Desert will also experience the
typical rain shadowing effect but could still receive 0.25" to 0.5".
Precipitation ends Tuesday night with Wednesday expected to be dry but
chilly. A weaker system may bring more wet weather Wednesday night
through Thursday and possibly into Friday.

&&

.AVIATION...In the San Joaquin Valley, areas of MVFR and local IFR
visibility in mist and haze through 18Z Sun. Precipitation spreading
north to south after 18z Sun with areas of MVFR and local mountain
obscuring IFR conditions from Yosemite to Kings Canyon NP. Otherwise,
VFR conditions will prevail across the central CA interior for the
next 24 hours.

&&

.AIR QUALITY ISSUES...
On Sunday December 12 2021...Fireplace/Wood Stove Burning Status is:
No Burning Unless Registered in Fresno and Kern Counties. Further
information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 10 AM Monday to 10 PM PST Tuesday for
CAZ331.

Winter Storm Warning from 4 AM Monday to 10 PM PST Tuesday for
CAZ323-326>330.

Hard Freeze Warning until 9 AM PST this morning for CAZ337-339.

Wind Advisory from 4 AM Monday to 4 AM PST Tuesday for
CAZ301>307-309>311-313.

Wind Advisory from 10 PM this evening to 4 AM PST Tuesday for
CAZ300-308.

&&

Public/Aviation/Fire Wx...DCH
PIO/IDSS..................Dudley

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:24 AM PSTWind AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 1 more70 hr
Dec 12, 12:40 PM PSTWinter Storm WatchHNXKern26 hr

Nearby

High Wind Watches in California, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.